EMAIL THIS PAGE TO A FRIEND

The Annals of pharmacotherapy

Azithromycin-induced proarrhythmia and cardiovascular death.


PMID 24285766

Abstract

To review the possible association between azithromycin and increased cardiovascular risk. A literature search of MEDLINE (1946-August 2013) was performed using the search terms macrolide, azithromycin, QT prolongation, cardiovascular, and torsade de pointes. Additional references were identified from a review of literature citations. All English-language observational studies assessing the association between azithromycin and QT prolongation or cardiovascular risk were evaluated. Case reports describing this potential association were also reviewed. A total of 6 case reports have shown a possible association between azithromycin and QT prolongation. In 3 of these cases, proarrhythmic events were reported. In a prospective observational study of 47 individuals with low cardiovascular risk, electrocardiograms were compared before and after 5 days of azithromycin treatment. Mild prolongation of the QTc was noted, but it was statistically insignificant compared with baseline. No arrhythmias were observed. A large observational cohort study found a small increase in cardiovascular deaths after azithromycin therapy, primarily among patients with high baseline cardiovascular risk. Conversely, a second cohort study involving a population of young to middle-aged adults failed to find an association. An emerging body of evidence suggests that azithromycin therapy may prolong the QT interval and, in rare cases, precipitate the potentially fatal arrhythmia torsade de pointes. Patients with additional risk factors for QT prolongation appear to be at highest risk, including women, elderly individuals; those with existing or prior history of cardiovascular disease, QT interval prolongation, hypokalemia, hypomagnesium, or bradycardia; and those using concomitant drugs associated with QT prolongation. For patients without these additional risk factors, azithromycin appears to be relatively safe.